MAUDE Adverse Event Report: BIOCOMPATIBLES UK LTD THERASPHERE®

BIOCOMPATIBLES UK LTD THERASPHERE®
Lot Number 1799350
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Liver Damage/Dysfunction (1954)
Date of Event 03/30/2018
Type of Reportable Event Death
Event or Problem Description
Two therasphere vials were used to treat this patient, it cannot be determined which device contributed to the death of the subject.Refer to mdr 3002124543-2018-00028 for the other devices associated with this event.(b)(4).Subject# (b)(6).Last sae report: 25 apr 2018.Sae: hepatic failure (hepatic failure).This report concerns subject (b)(6), a male subject born in (b)(6), who was enrolled in study (b)(6) entitled "a phase iii clinical trial evaluating therasphere® in subjects with metastatic colorectal carcinoma of the liver who have failed first line chemotherapy".On (b)(6) 2017, the subject started to receive treatment (first cycle) with second-line chemotherapy, folfox regimen (oxaliplatin 170 mg intravenous (iv), folinic acid 400 mg iv, and fluorouracil 4000 mg iv).The subject received 1 vial of therasphere®, vial activity 15 gbq (dose in grey was not reported) to right lobe and 1 vial of 7 gbq activity of therasphere® to the left lobe on (b)(6) 2017 for metastatic colorectal carcinoma.On (b)(6) 2018, the subject received most recent cycle prior to the event (twelfth cycle) of second-line chemotherapy, folfox regimen (oxaliplatin 170 mg iv, folinic acid 400 mg iv, fluorouracil 4000 mg iv which completed on (b)(6) 2018) and avastin (bevacizumab) 890 mg iv.No relevant medical history was reported for the event.Concomitant medications included platelets, dexaven (dexamethasone), nystatin, loperamide, omeprazole, ciprofloxacin, metronidazole and cyclonamine.On (b)(6) 2018, the subject was admitted to the hospital due to diarrhea, fatigue, fever, thrombocytopenia and disturbance in consciousness.The subject's laboratory examination showed: platelets 40,000/ul (normal range: 150 - 450), bilirubin 1.59 mg/dl (normal range: 0.3 - 1.0), alt (alanine aminotransferase) 78 u/l (normal range unknown), ast (aspartate aminotransferase) 62 u/l (normal range unknown).The subject was given iv fluids, antibiotics and platelets.Shigella/salmonella infection was excluded.Ct (computed tomography) scan of head with contrast enhancement showed no metastasis or blood.It was reported that despite the treatment, the subject's general health status was poor and the levels of bilirubin and transaminases were increased.On (b)(6) 2018, subject's fa (fatty acid) level was 446 u/l (normal range unknown).On (b)(6) 2018, the subject's platelet level was 47,000/ul, alt 164 u/l (normal range <55), ast 161 u/l (normal range <34), bilirubin 5.4 mg/dl (normal range <1.1), inr (international normalized ratio) 2.3 (normal range <1.2), aptt (activated partial thromboplastin time) 24.2 secs (normal range <13) and urea 63.7 mg/dl (normal range 15 - 40).During hospital stay the subject's condition worsened and developed biochemical signs of hepatic failure.On (b)(6) 2018, the subject was discharged from the hospital and moved to palliative care.On (b)(6) 2018, the subject died and the cause of death was reported as hepatic failure.The subject discontinued participation in the study due to his death.The investigator assessed the event of hepatic failure as grade 5 (fatal) in intensity, serious due to death; possibly related to study device and study procedure (based on it leading biochemical results showed failure of hepatic function without signs of disease progression), probably related to study treatment (second-line chemotherapy).The event was also considered as related to disease under study.The investigator also reported that the death of the subject was probably related to combination of circumstances like second-line chemotherapy, colon cancer with metastases to liver, possibly infection of unknown reason (suspected viral) may also be part of it as one of the sign was diarrhea.As per the company, the event of hepatic failure was possibly related to study device and to study treatment (second-line chemotherapy), probably related to disease under study and was assessed as not related to study procedure.A supplemental report will be submitted if additional relevant information is received.
 
Event or Problem Description
This is a follow-up report to update therasphere® dosing details.Mfr report number: 3002124543-2018-00027.(b)(4).Subject# (b)(6).Last sae report: 10 may 2018.Sae: hepatic failure (hepatic failure).On (b)(6) 2017, the subject received treatment with therasphere® for metastatic colorectal carcinoma at 128 gy to all segments of the right lobe and 100 gy to all segments of the left lobe.A supplemental report will be submitted if additional relevant information is received.Two therasphere vials were used to treat this patient, it cannot be determined which device contributed to the death of the subject.Refer to mdr 3002124543-2018-00028 for the other device associated with this event.

Brand Name
THERASPHERE®
Common Device Name
THERASPHERE®
Manufacturer (Section D)
BIOCOMPATIBLES UK LTD
chapman house farnham business
weydon lane
farnham, surrey GU9 8 QL
UK  GU9 8QL
MDR Report Key7497617
Report Number3002124543-2018-00027
Device Sequence Number333702
Product Code NAW
UDI-Device Identifier05060116920307
UDI-Public05060116920307
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
H980006
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,health professional,s
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date10/27/2017
Device Lot Number1799350
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2018
Supplement Date Received by Manufacturer05/10/2018
Initial Report FDA Received Date05/09/2018
Supplement Report FDA Received Date05/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CIPROFLOXACIN; CYCLONAMINE; DEXAVEN; LOPERAMIDE; METRONIDAZOLE; NYSTATIN; OMEPRAZOLE; PLATELETS
Outcome Attributed to Adverse Event Death;
Patient Age64 YR
Patient Weight87